Hail, Henderson
- When
- May 10, 4:40 PM CST
- Where
- Henderson County, Henderson
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.830, -87.580
Dime-size hail fell on the east side of town.
A small cluster of severe thunderstorms moved southeast, producing locally damaging winds and hail. The storms occurred along a warm front that extended from central Illinois southeast into northwest Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A small cluster of severe thunderstorms moved southeast, producing locally damaging winds and hail. The storms occurred along a warm front that extended from central Illinois southeast into northwest Kentucky. The storms occurred during the warmest and most unstable time of day, when surface-based capes were near 2,000 j/kg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 1:31 PM CST, 3 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 231 PM CDT Thu May 10 2018 .SHORT TERM...(Tonight through Monday) Issued at 220 PM CDT Thu May 10 2018 Highest chances for isolated to scattered thunderstorm activity in the short term will come late this afternoon and this evening as a weak mid level trof drifts ene out of southern MO and into the mid MS River Valley. There still seems to be very little support from the lower levels as far as any boundaries or convergence areas, and over all moisture remains marginal with PWs running 1.2 to 1.4 inches. However, we are beginning to see some mid 60 sfc dew points in the MO Bootheel this afternoon, and a swath of 2000-2500 J/KG CAPEs has developed out along and just east of the MS River ahead of the mid level impulse. Therefore, will continue with at least some isolated to scattered storm chances in those areas this evening, until instability has a chance to wane and the mid level trof progresses east. 12Z model consensus still has an mid/upper level ridge building over the region as we head from Friday into and through the upcoming weekend. The ridge will likely persist through Monday as well. Southerly breezes near the surface will combine with ample sunshine to push afternoon temperatures to near record levels each day Friday through Monday. In addition, winds 15+ MPH Friday/Saturday may require another Lake Wind Advisory in some areas. Highs in the upper 80s to around 90 Friday/Saturday may build into the lower 90s by Sunday/Monday, with increasingly uncomfortable humidity levels creeping in as well. .LONG TERM...(Tuesday through Thursday) Issued at 230 PM CDT Thu May 10 2018 By Tuesday, model consensus suggests the mid/upper ridge will shift farther east toward the East Coast, and gradually allow our flow to become more swly aloft. This will lead to increasing moisture and better chances for diurnal convection to develop. In addition, a low pressure system lifting north out of the northeastern Gulf will probably add some extra moisture to the equation with time. Thus, by mid week, scattered thunderstorms could become much more prevalent. Expected weak flow aloft, however, should preclude much of a strong/organized storm threat. && .AVIATION... Issued at 1223 PM CDT Thu May 10 2018 Prevailing VFR conditions and moderate winds are expected through the rest of the day under some mid and high cloudiness. An approaching disturbance from the west may aid in the development of showers and thunderstorms later this afternoon and early this evening, mainly north and east of a Carbondale to Madisonville line, added thunder mention to EVV/OWB given this. Potential is marginal but sufficient for TAF mention, will monitor through the afternoon and amend if necessary. Light and variable winds overnight will pick up into somewhat gusty southwest winds in the late morning Friday gusting at 17 to 21 kts. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...GM LONG TERM...GM AVIATION...JGG
Hazardous Weather Outlook National Weather Service Paducah KY 259 PM CDT Thu May 10 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-112000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 259 PM CDT Thu May 10 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are forecast across southern Illinois and west Kentucky this afternoon and southwest Indiana this evening. A few strong storms with hail and gusty winds will be possible, especially near the I-64 corridor late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Southwest winds will gust from 20 to 30 mph at times Friday afternoon, creating choppy conditions on area lakes. Afternoon heat indices will climb into the middle 90s over much of the region Sunday and Monday. This will be the first real bout of summer heat and humidity this year. Small chances of thunderstorms are forecast Monday through Wednesday, mainly during the afternoon hours. Locally heavy rainfall and lightning will be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
520 PM CDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL EVANSVILLE 37.98N 87.54W
05/10/2018 M1.50 INCH VANDERBURGH IN TRAINED SPOTTER
PING PONG BALL SIZE HAIL REPORTED ON NORTH SIDE OF TOWN.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
521 PM CDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND GST EVANSVILLE 37.98N 87.54W
05/10/2018 E70 MPH VANDERBURGH IN TRAINED SPOTTER
WINDS ESTIMATED 70 MPH ON NORTH SIDE OF TOWN. PING PONG
BALL SIZE HAIL REPORTED WITH THIS STORM.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
526 PM CDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL EVANSVILLE 37.98N 87.54W
05/10/2018 M1.00 INCH VANDERBURGH IN TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED. SEVERAL WINDSHIELDS DAMAGED
OR SHATTERED FROM PREVIOUS HAIL AND CURRENT HAIL FALLING.
EVENT OCCURRING ON WEST SIDE OF TOWN.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
530 PM CDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL EVANSVILLE 37.98N 87.54W
05/10/2018 M0.75 INCH VANDERBURGH IN TRAINED SPOTTER
PENNY SIZE HAIL REPORTED AT INTERSECTION OF VANN AND
LINCOLN.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
535 PM CDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL EVANSVILLE 37.98N 87.54W
05/10/2018 M1.00 INCH VANDERBURGH IN TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED AT INTERSECTION OF OAK HILL
AND CAPITAL BLVD.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
537 PM CDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL EVANSVILLE 37.98N 87.54W
05/10/2018 M1.00 INCH VANDERBURGH IN TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED.
&&
SMITTYThe Evansville,IN radar (KVWX), 49 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Dime-size hail fell on the east side of town.
A barn was destroyed.
Nickel-size hail was reported, with wind gusts near 50 mph.
A swath of damaging winds extended from the west side of Owensboro to a few miles south of the city. A metal roof was blown off a cable company building on the northwest side of the city. About a mile west of Owensboro, a trained spotter estimated a wind gust to 60 mph. A few miles south of Owensboro, a wind gust to 60 mph was measured by a trained spotter.
Dime-size hail was reported on the southwest side of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749012, 749015, 749013, 749017, 749014.